Partial regularity of free discontinuity sets. I. (English) Zbl 0896.49023

The authors consider a class of perturbations of the functional \[ F(u,K)=\int_{\Omega\setminus K}|\nabla u|^2dx+{\mathcal H}^{n-1}(K) \] where \(\Omega\in\mathbb{R}^n\) is an open set, \(K\) is a variable closed subset of \(\Omega\), \(u\) is a smooth (\(C^1\)) function outside \(K\) and \({\mathcal H}^{n-1}\) stands for the \((n-1)\)-dimensional Hausdorff measure. This class encompasses the so-called Mumford-Shah functional \[ G(u,K)=\int_{\Omega\setminus K}[|\nabla u|^2+(u-g)^2]\;dx+{\mathcal H}^{n-1}(K), \] (with \(g\in L^\infty(\Omega)\)), which in the two dimensional case was proposed as a variational model of image segmentation. The authors prove that if \((u,K)\) is a quasi minimizing pair for the functional \(F\) and \(|\nabla u|\) belongs to the Morrey space \(L^{2,\lambda}(\Omega)\) for some \(\lambda>n-1\), then the set \(K\) is a \(C^{1,\alpha}\) hypersurface outside a relatively closed, \({\mathcal H}^{n-1}\)-negligible singular set. The problem of regularity of the “minimal” set \(K\) (of quasi-minimizers) will be treated in full generality (without assumption \(|\nabla u|\in L^{2,\lambda}(\Omega)\)) in the second part of the paper (see the review of the Part II below). Some indications on possible applications of the techniques developed in this paper to more general classes of functionals are also given.


49Q20 Variational problems in a geometric measure-theoretic setting
49J10 Existence theories for free problems in two or more independent variables


Zbl 0896.49024
Full Text: EuDML


[1] W.K. Allard, On the first variation of a varifold, Ann. of Math. 95 (1972), 417-491. Zbl0252.49028 MR307015 · Zbl 0252.49028
[2] L. Ambrosio, A compactness theorem for a new class of functions of bounded variation, Boll. Un. Mat. Ital.B3 (1989), 857-881. Zbl0767.49001 MR1032614 · Zbl 0767.49001
[3] L. Ambrosio, Existence theory for a new class of variational problems, Arch. Rational Mech. Anal. 111 (1990), 291-322. Zbl0711.49064 MR1068374 · Zbl 0711.49064
[4] L. Ambrosio, Variational problems in S B V, Acta App. Math. (1989), 1-40. Zbl0697.49004 MR1029833 · Zbl 0697.49004
[5] L. Ambrosio, A new proof of SBV compactness theorem, Calc. Var. 3 (1995), 127-137. Zbl0837.49011 MR1384840 · Zbl 0837.49011
[6] L. Ambrosio - N. Fusco - D. Pallara, Partial regularity of free discontinuity sets II, (1995), to appear.
[7] A. Blake - A. Zisserman, Visual Reconstruction, M.I.T. Press, 1987. MR919733
[8] A. Bonnet, On the regularity of edges in the Mumford-Shah model for image segmentation, Ann. Inst. H. Poincaré, to appear.
[9] K.A. Brakke, The motion of a surface by its mean curvature, Princeton U.P., 1978. Zbl0386.53047 MR485012 · Zbl 0386.53047
[10] M. Carriero - A. Leaci, Existence theorem for a Dirichlet problem withfree discontinuity set, Nonlinear Anal. 15 (1990), 661-677. Zbl0713.49003 MR1073957 · Zbl 0713.49003
[11] M. Carriero - A. Leaci, Sk-valued maps minimizing the Lp norm of the gradient with free discontinuities, Ann. Scuola Norm. Sup. Pisa Cl. Sci IV18 (1991), 321-352. Zbl0753.49018 MR1145314 · Zbl 0753.49018
[12] M. Carriero - A. Leaci - D. Pallara - E. Pascali, Euler Conditions for a Minimum Problem with Free Discontinuity Set, Preprint Dip. di Matematica8Lecce, 1988.
[13] M. Carriero - A. Leaci - F. Tomarelli, Plastic free discontinuities and special bounded hessian, C.R. Acad. Sci. Paris Sér. I Math.314 (1992), 595-600. Zbl0794.49011 MR1158743 · Zbl 0794.49011
[14] G. Dal Maso - J.M. Morel - S. Solimini, A variational method in image segmentation: existence and approximation results, Acta Math. 168 (1992), 89-151. Zbl0772.49006 MR1149865 · Zbl 0772.49006
[15] G. David - S. Semmes, On the singular set of minimizers of the Mumford - Shahfunctional, J. Math. Pures Appl., to appear. Zbl0853.49010 · Zbl 0853.49010
[16] G. David, C1 -arcs for the minimizers of the Mumford- Shah functional, SIAM J. Appl. Math.56 (1996), 783-888. Zbl0870.49020 MR1389754 · Zbl 0870.49020
[17] E. De Giorgi, Free Discontinuity Problems in Calculus of Variations, in: Frontiers in pure and applied Mathematics, a collection of papers dedicated to J.L.Lions on the occasion of his 60th birthday, R. Dautray ed., North Holland, 1991. Zbl0758.49002 MR1110593 · Zbl 0758.49002
[18] E. De Giorgi - L. Ambrosio, Un nuovo tipo di funzionale del Calcolo delle Variazioni, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. (8) 82 (1988), 199-210. Zbl0715.49014 MR1152641 · Zbl 0715.49014
[19] E. De Giorgi - M. Carriero - A. Leaci, Existence theorem for a minimum problem with free discontinuity set, Arch. Rational Mech. Anal.108 (1989), 195-218. Zbl0682.49002 MR1012174 · Zbl 0682.49002
[20] H. Federer, Geometric measure theory, Springer Verlag, 1969. Zbl0176.00801 MR257325 · Zbl 0176.00801
[21] M. Giaquinta, Multiple integrals in the calculus of variations and nonlinear elliptic systems, Princeton U. P., 1983. Zbl0516.49003 MR717034 · Zbl 0516.49003
[22] F.H. Lin, Variational problems with free interfaces, Calc. Var.1 (1993), 149-168. Zbl0794.49038 MR1261721 · Zbl 0794.49038
[23] J.M. Morel - S. Solimini, Variational models in image segmentation, Birkhäuser, 1994. · Zbl 0827.68111
[24] D. Mumford - J. Shah, Optimal approximation by piecewise smooth functions and associated variational problems, Comm. Pure Appl. Math.17 (1989) 577-685. Zbl0691.49036 MR997568 · Zbl 0691.49036
[25] D. Pallara, Regularity of minimizers of the Mumford-Shah functional, In: Foundations of Computational Mathematics, IMPA, Rio de Janeiro, 1997, F. Cucker and M. Shub eds, Springer, pp. 326-345. Zbl0867.68115 MR1661991 · Zbl 0867.68115
[26] L. Simon, Lectures on Geometric Measure Theory, Proceedings of the Centre for Mathematical Analysis, Australian National University, Canberra, 1983. Zbl0546.49019 MR756417 · Zbl 0546.49019
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.